Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 160, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2014, 1:01 AM CDT for 6 counties in Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2014, 1:01 AM CDT (06:01 UTC)
- Expired
- Jun 15, 2014, 1:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:25 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 14, 11:25 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1125 PM CDT SAT JUN 14 2014 ...UPDATED FOR 06Z AVIATION DISCUSSION... .UPDATE... ISSUED AT 900 PM CDT SAT JUN 14 2014 WARM AIR ALOFT HAS EFFECTIVELY KEPT CONVECTION WELL NW OF THE FORECAST AREA ALONG THE MAIN SYNOPTIC COLD FRONT IN NRN KS. ALSO LOOKING AT KDDC RADAR...FINE LINE ASSOCIATED WITH THE DRY LINE SHOWS DRYLINE BEGINNING TO PUSH BACK TO THE WEST...WHICH WILL EVENTUALLY INCREASE CONVERGENCE AS THIS DRYLINE INTERSECTS THE COLD FRONT. EXPECT THIS CONVERGENCE TO LEAD TO A LINE OF CONVECTION DEVELOPING OVER SW KS LATE THIS EVENING AS LOW LEVEL JET INCREASES AND MOISTURE TRANSPORT INCREASES IN THIS AREA. ONCE THIS CONVECTION GETS GOING...THINK IT WILL MAKE STEADY EASTWARD PROGRESS TOWARDS THE WESTERN HALF OF THE COUNTY WARNING AREA SOMETIME AFTER 06Z. THUS SPC HAS ISSUED A SEVERE WATCH FOR A COUPLE OF CENTRAL KS COUNTIES...AS MUCAPE VALUES REMAIN VERY HIGH...WITH A THREAT OF DAMAGING WINDS AS THE CONVECTION PUSHES EAST. SO FOR THE TIME BEING..HAVE CUT BACK ON POPS BEFORE 06Z WITH THIS IN MIND. MAY HAVE TO MAKE FURTHER ADJUSTMENTS TO POPS FOR AREAS IN THE EASTERN HALF OF THE COUNTY WARNING AREA AS THE NIGHT CONTINUES...DEPENDING ON HOW CONVECTION DEVELOPS IN SW KS. KETCHAM && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 336 PM CDT SAT JUN 14 2014 FORECAST HIGHLIGHTS FOCUS AROUND THUNDERSTORM/SEVERE WEATHER CHANCES THIS EVENING-TONIGHT. DESPITE SHORT-TERM AND CONVECTION-ALLOWING MODELS STRUGGLING TO DEVELOP ACTIVITY ACROSS CENTRAL KS (LIKELY DUE TO A STOUT CAP)...KEEPING BRUNT OF CONVECTION FURTHER NORTH OVER NORTHERN KS AND NE...EXPECTING AT LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON/EARLY EVENING OVER WEST-CENTRAL TO NORTHWEST KS...NEAR THE INTERSECTION OF A DRYLINE AND ADVANCING STRONG PACIFIC COLD FRONT...AND AHEAD OF AN APPROACHING SHORTWAVE FROM THE WEST. ADDITIONAL MORE ISOLATED ACTIVITY WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE OVER WESTERN KS. GIVEN STRONG INSTABILITY AND AMPLE DEEP LAYER SHEAR...THIS ACTIVITY WILL BE CAPABLE OF VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS THIS EVENING...GENERALLY AS FAR EAST AS HIGHWAY 14 OVER CENTRAL KS. GIVEN LARGE TEMPERATURE/DEWPOINT SPREADS...ACTIVITY WILL LIKELY CONGEAL INTO ONE OR MORE CONVECTIVE COMPLEXES THEREAFTER...ADVANCING EAST/SOUTHEAST ACROSS THE REST OF EASTERN KS OVERNIGHT. DUE TO INITIAL STORMS MOVING MAINLY NORTHEAST...THINKING ACTIVITY WILL NOT GET INTO CENTRAL KS UNTIL 7-8PM AT THE EARLIEST...WITH THE TURNPIKE CORRIDOR NOT AFFECTED UNTIL 11PM-MIDNIGHT AT THE EARLIEST. THUNDERSTORM COVERAGE AND ASSOCIATED SEVERE POTENTIAL EAST/SOUTHEAST OF CENTRAL KS LATER THIS EVENING AND OVERNIGHT IS MORE UNCERTAIN...DUE TO A STRENGTHENING CAP...AND BEST UPPER FORCING GLANCING NORTH OF THE AREA. HOWEVER...GIVEN STRONG FRONTAL FORCING...THINKING AT LEAST STRONG TO MARGINALLY SEVERE WIND IS POSSIBLE AS FAR EAST AS THE FLINT HILLS AFTER MIDNIGHT WITH POTENTIAL ADVANCING SQUALL LINE. FRONTAL BOUNDARY GETS HUNG UP OVER SOUTHEAST KS SUNDAY AS ADDITIONAL SHORTWAVE ENERGY APPROACHES FROM THE WEST. DESPITE WEAK FRONTAL CONVERGENCE...STRONG INSTABILITY...WEAK CAP AND SUBTLE SHORTWAVE APPROACHING FROM THE WEST MAY PROVE SUFFICIENT FOR A FEW STRONG/SEVERE STORMS GENERALLY SOUTHEAST OF THE TURNPIKE LATE SUN AFTERNOON-EVENING. STRENGTHENING LOW-LEVEL JET AND MOISTURE ADVECTION MAY ALLOW THIS ACTIVITY TO FESTER WELL INTO THE OVERNIGHT HOURS...WITH POSSIBLE REDEVELOPMENT OVER CENTRAL KS LATE SUN NIGHT ON EASTERN FRINGE OF STRENGTHENING LOW-LEVEL JET AND ASSOCIATED WARM/MOIST ADVECTION. ADK .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 336 PM CDT SAT JUN 14 2014 THEREAFTER...DRY...WARM AND BREEZY SUMMER-LIKE CONDITIONS ARE ANTICIPATED THROUGH TUESDAY NIGHT--WEDNESDAY...WITH LEE TROUGHING OUT TO THE WEST AND BROAD SOUTHWEST FLOW ALOFT OVERSPREADING MID-AMERICA. LACK OF FOCUS AND WARM MID-LEVEL TEMPERATURES SHOULD PRECLUDE THUNDERSTORMS THIS PERIOD. HOWEVER...THUNDERSTORMS WILL AGAIN BE POSSIBLE BY LATE WED INTO THU...AS MODELS TRACK ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT ACROSS THE REGION. ADK && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1124 PM CDT SAT JUN 14 2014 LARGE COMPLEX OF TSRA IS RAPIDLY MOVING EAST-NORTHEAST...AND WILL REACH CENTRAL KS BY AROUND 0430Z NEAR KRSL AND 05Z FOR KSLN. THE STRONGEST TSRA COULD PRODUCE SOME VARIABLE SEVERE WIND GUSTS TO 40-55 KTS ALSO REDUCING VSBYS TO 2-4SM (MVFR) IN AND AROUND THE HEAVIEST STORMS. THE FORWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX WILL CONTINUE TO MAKE RAPID MOVEMENT TO EAST-SOUTHEAST TOWARDS KHUT AND KICT LATE TONIGHT BY AROUND 07Z/SUN. NOT EXPECTING AS STRONG WIND GUSTS WITH THE TSRA FOR KHUT/KICT...BUT SOME GUSTS TO 35-45KTS STILL SEEM POSSIBLE AROUND THE STRONGEST STORMS ALONG THE LINE. ALSO VSBYS COULD DROP TO 2-5SM. FRONTAL BOUNDARY AND CONVECTION WILL MOVE QUICKLY INTO SE KS FOR EARLY MORNING ON SUN...WITH CLEARING SKIES EXPECTED FOR MOST OF CENTRAL AND SOUTH CENTRAL KS BY SUN MORNING. FRONTAL BOUNDARY HANGS UP OVER THE FLINT HILLS FOR SUNDAY...WHICH COULD LEAD TO ANOTHER ROUND OF TSRA FOR KCNU FOR SUN AFTN. SOME UNCERTAINTY ON HOW SUN AFTERNOON CONVECTION WILL EVOLVE...SO WILL LEAVE TSRA OUT OF THE KCNU TAF FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 88 71 92 / 60 20 30 10 HUTCHINSON 66 86 69 93 / 70 10 20 10 NEWTON 67 85 69 91 / 70 10 20 10 ELDORADO 69 85 70 89 / 60 30 30 10 WINFIELD-KWLD 70 88 71 91 / 60 30 40 10 RUSSELL 59 85 65 96 / 80 0 10 10 GREAT BEND 61 85 66 96 / 80 0 10 10 SALINA 65 86 68 93 / 80 0 10 10 MCPHERSON 66 86 68 93 / 70 10 20 10 COFFEYVILLE 72 87 72 88 / 40 40 40 10 CHANUTE 71 86 71 88 / 40 40 40 10 IOLA 71 85 70 88 / 40 40 40 10 PARSONS-KPPF 72 86 72 88 / 40 40 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 14, 10:27 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1027 PM CDT SAT JUN 14 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1027 PM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT LOWLAND FLOODING WILL CONTINUE THROUGH THE OVERNIGHT ACROSS SOUTHEAST RICE COUNTY AND NORTH CENTRAL RENO COUNTY RELATED TO THE COW CREEK AND ITS TRIBUTARIES. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE RPAIDLY NORTHEAST INTO PORTIONS OF CENTRAL KANSAS OVERNIGHT. LARGE HAIL TO THE SIZE OF GOLFBALL AND DAMAGING DOWNBURST WINDS UP TO 70 MPH ARE POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN. THEREAFTER...THE STORM COMPLEX WILL EVENTUALLY MOVE EAST SOUTHEAST AND BE CAPABLE OF 60 MPH WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN...GENERALLY WEST OF THE FLINT HILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG TO SEVERE THUNDERSTORMS COULD AFFECT SOUTHERN AND SOUTHEAST KANSAS LATE SUNDAY AFTERNOON AND EVENING. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD ARRIVE BACK INTO THE PICTURE FOR WEDNESDAY NIGHT THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK/KETCHAM
In the hours before
Local storm report, Jun 14, 11:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND GST 2 SE RUSSELL 38.87N 98.82W
06/14/2014 M58 MPH RUSSELL KS ASOS
ASOS
&&
MWMLocal storm report, Jun 14, 11:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST PAWNEE ROCK 38.27N 98.98W
06/14/2014 E70 MPH BARTON KS TRAINED SPOTTER
&&
CDJLocal storm report, Jun 15, 12:00 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 4 ESE LUCAS 39.04N 98.47W
06/14/2014 E65 MPH LINCOLN KS TRAINED SPOTTER
&&
MWMLocal storm report, Jun 15, 12:36 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1236 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM TSTM WND GST SYLVIA 37.96N 98.41W
06/15/2014 E65 MPH RENO KS EMERGENCY MNGR
ESTIMATED 60+ MPH WINDS
&&
MWMLocal storm report, Jun 15, 12:45 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1245 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM TSTM WND DMG 2 W NICKERSON 38.15N 98.12W
06/15/2014 RENO KS EMERGENCY MNGR
5 TO 6 INCH DIAMETER LIMBS DOWN
&&
MWMLocal storm report, Jun 15, 12:46 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST STERLING 38.21N 98.21W
06/15/2014 E60 MPH RICE KS LAW ENFORCEMENT
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 63 min |
| Jun 14, 11:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 44 min |
| Jun 15, 12:07 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 23 min |
| Jun 15, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Harvey, Lincoln, McPherson, Reno, Rice and 1 more | 48 min |
| Jun 15, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick | 34 min |
| Jun 15, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harper, Harvey, Kingman, McPherson and 4 more | 52 min |
| Jun 15, 2:14 AM CDT | Special Weather Statement | ICT | Butler, Chase, Harper, Kingman, Sedgwick, Sumner | 31 min |
| Jun 15, 2:47 AM CDT | Special Weather Statement | ICT | Butler, Chase, Harper, Sedgwick, Sumner | 28 min |
| Jun 15, 3:08 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Greenwood, Wilson, Woodson | 52 min |
| Jun 15, 3:18 AM CDT | Special Weather Statement | ICT | Butler, Cowley, Sedgwick, Sumner | 42 min |
| Jun 15, 4:10 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Greenwood, Sumner | 65 min |
| Jun 15, 4:58 AM CDT | Special Weather Statement | ICT | Labette | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.